Medication side-effects killed patient under section

pharmafield logo - pharma news

st andrew's web A sectioned patient with a mental health disorder died from the undiagnosed side-effects of antipsychotic medication, an inquest has found.

Bill Johnson, 41, died in May 2011 from complications caused by a severe bowel obstruction, a known side-effect of his medication, at St Andrew’s Hospital in Northampton.

While his non-compliance with an examination led to the obstruction being undiagnosed, the failure of staff to record the outcome meant that nobody on the ward knew he had not been examined.

Johnson had been detained for 18 years under the Mental Health Act. His death was caused by multiple organ failure resulting from a severe bowel obstruction that had developed over several months.

His family has called for a public enquiry following the inquest, which overturned the verdict of a previous inquest in March 2012 – especially given that three similar deaths had been recorded on the same ward within seven-months.

Tom Osborne, HM Coroner for Milton Keynes, said in his verdict on Johnson’s death: “An annual physical systemic examination recorded that no abnormal findings had been detected and had not recorded in his medical notes and records that the examination could not be completed because of his non co-operation.

“Clinical and nursing staff were not aware that it had not been completed. His bowel movements were not monitored and the serious nature of his condition was not recognised which resulted in a lost opportunity to successfully treat his condition.”

The Coroner’s investigation revealed an internal report noting that Johnson was the fourth patient to die on the same ward from apparently similar causes in seven months. This report was not seen by the Coroner at the time of the original inquest.

The inquest has raised issues regarding the role of the Care Quality Commission (CQC), which is reviewing the case.

The Coroner noted that the review might have positive future implications for patients under section by raising awareness of the physical risks of high-dose psychiatric medication.